MAUDE Adverse Event Report: COOK ENDOSCOPY CAPTURA BIOPSY FORCEPS WITH SPIKE; PTS ENDOSCOPIC GRASPING/CUTTING INSTRUMENT, NON-POWERED, EXEMPT

COOK ENDOSCOPY CAPTURA BIOPSY FORCEPS WITH SPIKE; PTS ENDOSCOPIC GRASPING/CUTTING INSTRUMENT, NON-POWERED, EXEMPT
Catalog Number DBF-2.4-160SP-20-S
Medical Device Problem Code Difficult to Open or Close (2921)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 12/24/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Initial reporter occupation: non-healthcare professional.The product was returned to the approved supplier for evaluation and the investigation is on-going.Once additional information has been received, a follow-up emdr report will be provided.
 
Event or Problem Description
During a gastroscopy, the physician used a cook captura biopsy forceps with spike.The biopsy forceps was not working.A photo from the customer was received on 21-jan-2019 that depicts one side of the forceps cups stuck open.The device was evaluated on 31-jan-2019 and the coiled sheath was cut at the distal end of the device.The spike was also detached from the forcep.One of the cups was hanging from the housing.The following was received 06-feb-2019: they were not able to pull the biopsy forceps back in the endoscope so they had to remove the endoscope with the biopsy forceps out of the patient.Because of that the broken cups of the biopsy forceps damaged the esophagus.The following additional information was received on 12-feb-2019 from the area representative: due to the open cup from the forceps, the forceps hit the wall of the esophagus a little bit.But, it was not as bad as they told me at first.No treatment was performed.A section of the device did not remain inside the patient¿s body.The patient did not require any additional procedures due to this occurrence.According to the initial reporter, the patient did not experience any adverse effects due to this occurrence.
 
Additional Manufacturer Narrative
Continued from section e3 occupation: non-healthcare professional.Investigation evaluation: a photo was provided by the user, which shows the distal end of the device was cut from the rest of the cable inside the original pouch.One (1) of the forceps cups appears to be open.Our laboratory evaluation of the product said to be involved confirmed the report.The device was returned with the coiled sheath cut at the distal end of the device.The device was cut at 158.8 cm from the distal end of the handle.The area of the cut appeared to be proximal of the solder joint.The pivot pin that was crimped on both sides of the fork arms came loose on one side, but was still attached on the opposite end.The forceps cups were loose from where the pivot pin came apart from one of the fork arms.The forceps cups were still attached to the link wires.Additionally, the spike of the forceps was returned off of the device, most likely where the pivot pin came apart.The device most likely came back cut and disassembled due to the customer not being able to close the forceps cups.Cutting the device would allow removal from the endoscope.The device was sent back to the supplier for further evaluation.The supplier provided the following: one (1) device from the reported event was returned inside of a zip type bag with proof of decontamination.The device was visually evaluated.No defects to the handle were noted.The device catheter was damaged at approximately 159 cm distal from the device handle.The cup assembly was also damaged.The device could not be functionally evaluated due to excessive damage.The reported event for "forceps not working" was confirmed.The supplier confirmed the solder joint was intact.The device history records for were reviewed.The assembly orders were manufactured in july 2018.The manufacturing records and/or final quality control checklist did not indicate relevant defects.The device history record for the lot number said to be involved was reviewed.A discrepancy or anomaly was not observed with the product that was released for distribution.Investigation conclusion: the supplier provided the following: the reported issue for "forceps not working" was confirmed.The damaged condition of the device when received for evaluation made it difficult to determine the actual cause.All devices receive a 100% inspection prior to release and shipment prior to distribution, all captura biopsy forceps with spike are subjected to a visual inspection and functional testing to ensure device integrity.A review of the device history record could not be conducted because the lot number was not provided.Corrective action: a review of the complaint history was conducted.The likelihood of occurrence is considered rare.Corrective action is not warranted at this time based on the quality engineering risk assessment.Quality assurance will continue to monitor for complaint trends and reassess the risk assessment results as post market feedback continues to become available.
 
Event or Problem Description
During a gastroscopy, the physician used a cook captura biopsy forceps with spike.The biopsy forceps was not working.A photo from the customer was received on 21-jan-2019 that depicts one side of the forceps cups stuck open.The device was evaluated on 31-jan-2019 and the coiled sheath was cut at the distal end of the device.The spike was also detached from the forceps.One of the cups was hanging from the housing.The following was received 06-feb-2019 from the area representative: they were not able to pull the biopsy forceps back in the endoscope so they had to remove the endoscope with the biopsy forceps out of the patient.Because of that, the broken cups of the biopsy forceps damaged the esophagus.The following additional information was received on 12-feb-2019 from the area representative: due to the open cup from the forceps, the forceps hit the wall of the esophagus a little bit.But, it was not as bad as they told me at first.No treatment was performed.A section of the device did not remain inside the patient¿s body.The patient did not require any additional procedures due to this occurrence.According to the initial reporter, the patient did not experience any adverse effects due to this occurrence.

Brand Name
CAPTURA BIOPSY FORCEPS WITH SPIKE
Common Device Name
PTS ENDOSCOPIC GRASPING/CUTTING INSTRUMENT, NON-POWERED, EXEMPT
Manufacturer (Section D)
COOK ENDOSCOPY
4900 bethania station rd
winston-salem NC 27105
MDR Report Key8342635
Report Number1037905-2019-00067
Device Sequence Number11289244
Product Code PTS
UDI-Device Identifier00827002560710
UDI-Public(01)00827002560710(17)211001(10)W4125945
Combination Product (Y/N)N
Initial Reporter CountryNL
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 01/24/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date10/01/2021
Device Catalogue NumberDBF-2.4-160SP-20-S
Device Lot NumberW4125945
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/31/2019
Initial Date Received by Manufacturer 01/21/2019
Supplement Date Received by Manufacturer02/15/2019
Initial Report FDA Received Date02/15/2019
Supplement Report FDA Received Date03/12/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
PENTAX ENDOSCOPE, UNKNOWN MODEL